New Mexico, 2022Flash Flooding in New Mexico, July 31, 2022
July 31, 2022 · NWS ABQ · 4 events in 4 counties and zones
Monsoon season got off to an early start, and that momentum continued throughout the entire month of July with yet another very busy and active day on July 31, 2022. Per usual, thunderstorms developed early in the day across the high terrain areas before becoming more widespread throughout the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon season got off to an early start, and that momentum continued throughout the entire month of July with yet another very busy and active day on July 31, 2022. Per usual, thunderstorms developed early in the day across the high terrain areas before becoming more widespread throughout the evening. Many of these thunderstorms were capable of producing heavy rain which resulted in flash flooding reports across the area. The Calf Canyon burn scar was hit again with flash flooding and debris flow near Gascon while flash flooding across western New Mexico forced the closure of a few roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:37 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 31, 1:37 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
237 PM MDT Sun Jul 31 2022
.SYNOPSIS...
It is hard to say if there will be a lull in monsoon thunderstorm
activity as it has been very hit and miss as typical. But there looks
to be a downward trend in overall thunderstorm coverage to start the
week but activity should increase in coverage again for the middle
of the week. The weather pattern changes to support a front pushing
into northeast and eastern New Mexico on Wednesday. This will allow
for more thunderstorm activity especially over the northern
mountains. Thunderstorm activity will become more widespread on
Thursday given this front will linger over northeast New Mexico. This
means we are expecting an increase in flash flood potential on the
burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So
while the burn areas may expect thunderstorm activity each day, there
looks to be higher chances on Wednesday and Thursday of this week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little
slower to ignite today, and didn't make an appearance until about
noon. The upper high center had pushed farther into New Mexico this
morning and storm motion has responded to that change, with current
activity tending to move to the northeast and east, except along the
Arizona border where movement was more to the north northeast. Models
indicate a cluster of showers and isolated storms may persist late
this evening and into the overnight over west central New Mexico with
potential for a second area over portions of northeast/east central
New Mexico. No changes anticipated to the ongoing Flood Watch.
The upper high center is forecast to drift into western New Mexico
Monday, resulting in more northwesterly storm motions and a focus for
the most activity along and near the central mountain chain. Locally
heavy rain will continue to be possible. Overnight lows will
continue to be a few degrees warmer than normal. Monday's highs will
be slightly warmer than today's but still close to climatology
for the first day of August.
LONG TERM...(TUESDAY THROUGH SATURDAY)...
Overall it is hard to find any changes from the previous forecast to
discuss. The previous long term discussion does a really good job of
describing the evolution of the monsoonal upper level ridge which by
Tuesday becomes fairly well situated over the NM/AZ border. The
ridge weakens a little on Wednesday and shifts a touch north to allow
for a trough to push through the plains with a trailing cold front
that makes its way into E NM. Thursday the ridge builds over CO/NM
border trying to build into the C Plains on Friday. This allows for
more easterly flow to develop aloft with southerly low level flow. By
12Z Sunday both the ECMWF/GFS ensembles have the ridge over the
central plains which would then open up easterly flow and perhaps an
easterly waves to push across TX from the Gulf.
So what does this mean for thunderstorm activity across New Mexico?
To start out the ridge will limit some of the activity but on Tuesday
it looks like most of this activity will be over higher terrain over
the Gila Forest and Continental Divide. Activity becomes more
widespread with the front coming into NE NM. The increased E flow
will allow for upslope forcing for the Sangre de Cristo Mtns and a
higher threat for flash flooding on the HP/CC burn scar. Moisture is
around normal levels for this time of year, but the added forcing
will be key for thunderstorm activity. Even 700-500mb flow becomes
more easterly through Thursday so Thursday will be another day for
widespread thunderstorm activity for much of the state. The ridge
will also be more centered over CO as well. Thunderstorm activity
into the weekend should continue but less coverage than Wed/Thur or
probably even Friday. It does look like the easterly flow to the
south of the ridge will support some activity but it is far enough
out that we cannot really pinpoint any details. Moisture may be
somewhat an issue as both the GFS/ECMWF show precip water values
under 1 inches instead of just above 1 inch.
99/39
&&
.FIRE WEATHER...
Cell motion through tonight will be mainly from southwest to
northeast or west to east with potential for locally heavy rain
continuing. Strongest winds will be associated with showers and
thunderstorms and outflow boundaries. The upper high center over New
Mexico early this week is now forecast to drift into Arizona,
allowing for a front to push into the region Wednesday
night/Thursday. Therefore, a slight downtick in convection by
Tuesday/Wednesday will be followed by an upswing due to the front.
Forecast models now suggest the upper high center will be slower to
move to the east late this week, if it does at all. It may stay
anchored over the central and southern Rockies into the Great Basin.
Showers and storms are still likely over the higher terrain but they
may become less numerous. Highs will generally be within a few
degrees of normal with Wednesday most likely the warmest day of the
upcoming work week. Areas of fair to poor ventilation are forecast
each day, especially Monday and Saturday.
99
&&
.AVIATION...
18Z TAF CYCLE
Upper high center reorganizing over central NM. Mts occasionally
obscured. Sct-nmrs showers and tstms developing over the higher
terrain by 19Z to move in general to the ne and east. Brief MVFR to
IFR cigs/vsbys as well as gusty erratic winds associated with the
stronger storms. Convection to taper off aft 03Z although forecast
models hint at a cluster of showers and isold tstms persisting over
portions of ne NM as well as west central NM through 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 90 64 92 / 20 30 20 10
Dulce........................... 54 84 53 87 / 40 60 20 30
Cuba............................ 58 83 58 86 / 30 50 30 10
Gallup.......................... 58 86 59 88 / 40 40 20 20
El Morro........................ 56 81 57 83 / 40 50 20 30
Grants.......................... 56 84 57 87 / 40 40 30 30
Quemado......................... 58 84 59 85 / 40 50 20 40
Magdalena....................... 61 85 63 86 / 30 60 30 40
Datil........................... 57 82 58 83 / 40 50 30 50
Reserve......................... 60 89 61 90 / 40 30 20 50
Glenwood........................ 66 93 68 93 / 30 30 10 50
Chama........................... 51 78 50 80 / 40 60 30 40
Los Alamos...................... 59 81 59 84 / 40 60 30 20
Pecos........................... 58 83 58 86 / 30 60 30 20
Cerro/Questa.................... 50 80 51 83 / 40 60 30 40
Red River....................... 45 74 46 78 / 40 60 40 40
Angel Fire...................... 45 75 46 78 / 40 60 40 40
Taos............................ 54 83 54 86 / 40 60 30 30
Mora............................ 53 80 54 83 / 40 60 30 30
Espanola........................ 56 87 56 91 / 30 50 30 20
Santa Fe........................ 59 84 60 86 / 30 60 30 20
Santa Fe Airport................ 59 86 59 88 / 30 50 30 20
Albuquerque Foothills........... 66 88 67 91 / 30 50 30 20
Albuquerque Heights............. 68 90 69 93 / 30 40 30 10
Albuquerque Valley.............. 61 92 62 95 / 30 40 30 10
Albuquerque West Mesa........... 67 90 68 93 / 30 40 30 10
Belen........................... 66 93 69 96 / 30 30 30 20
Bernalillo...................... 64 92 65 96 / 30 50 30 10
Bosque Farms.................... 62 92 65 94 / 30 30 30 10
Corrales........................ 65 92 66 96 / 30 40 30 10
Los Lunas....................... 64 92 68 95 / 30 30 30 20
Placitas........................ 63 88 64 91 / 30 50 30 20
Rio Rancho...................... 66 90 67 94 / 30 40 30 10
Socorro......................... 68 94 69 96 / 20 30 20 30
Sandia Park/Cedar Crest......... 60 83 61 84 / 30 60 30 20
Tijeras......................... 62 86 62 88 / 30 60 30 20
Edgewood........................ 59 86 60 88 / 30 50 30 20
Moriarty/Estancia............... 57 88 58 90 / 30 50 30 20
Clines Corners.................. 58 84 59 87 / 30 50 30 20
Mountainair..................... 60 86 61 87 / 30 30 30 20
Gran Quivira.................... 61 87 62 88 / 30 30 30 20
Carrizozo....................... 67 90 67 91 / 20 30 20 30
Ruidoso......................... 60 81 59 83 / 20 40 20 40
Capulin......................... 57 83 58 85 / 20 40 20 20
Raton........................... 56 87 57 90 / 20 40 20 20
Springer........................ 55 86 57 91 / 30 50 20 20
Las Vegas....................... 55 83 57 87 / 40 60 30 20
Clayton......................... 63 91 65 92 / 20 20 10 5
Roy............................. 60 86 61 89 / 40 40 20 20
Conchas......................... 62 93 64 97 / 40 30 20 10
Santa Rosa...................... 66 92 66 94 / 30 30 20 10
Tucumcari....................... 70 98 71 100 / 30 20 20 0
Clovis.......................... 68 95 69 96 / 30 20 20 0
Portales........................ 70 97 70 99 / 20 20 10 0
Fort Sumner..................... 70 97 70 97 / 30 20 20 10
Roswell......................... 72 100 73 100 / 10 20 10 10
Picacho......................... 66 92 66 93 / 10 30 10 30
Elk............................. 63 88 63 90 / 10 20 10 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-226-228-229-241.
&&
In the hours before
Special weather statement, Jul 31, 2:51 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
351 PM MDT Sun Jul 31 2022
NMZ229-232-312215-
Eastern San Miguel County-Northeast Highlands-
351 PM MDT Sun Jul 31 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Maes, or 30 miles southeast of Wagon Mound, moving
east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central San
Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3552 10453 3570 10455 3577 10431 3550 10427
TIME...MOT...LOC 2151Z 263DEG 5KT 3562 10446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Flash Flood, Cibola
- When
- July 31, 3:36 PM MST to 5:30 PM MST
- Where
- Cibola County, San Fidel to 0.11 mi N of San Fidel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -107.600
A trained spotter near San Fidel reported flash flooding on San Jose Loop. No damages are known.
Flash Flood, Socorro
- When
- July 31, 4:48 PM MST to 6:30 PM MST
- Where
- Socorro County, 10.96 mi NW of Magdalena Muni Arpt to 7.83 mi NW of Magdalena Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.250, -107.410
Heavy rain northwest of Magdalena caused flash flooding along New Mexico State Road 169 at mile marker 9.8, forcing the closure of the roadway. No damages are known.
Flash Flood, Mora
- When
- July 31, 6:10 PM MST to 8:00 PM MST
- Where
- Mora County, Gascon to 0.56 mi NW of Gascon
- Cause
- Heavy Rain / Burn Area
- Reported by
- COOP Observer
- Coordinates
- 35.890, -105.450
Heavy rain on the Rito de Gascon within the Calf Canyon burn scar caused it to overflow its banks and cause debris and ash flow within the area. No damages are known.
Flash Flood, Rio Arriba
- When
- July 31, 7:00 PM MST to 9:00 PM MST
- Where
- Rio Arriba County, 0.69 mi N of Santa Clara Pueblo to 0.42 mi NE of Santa Clara Pueblo
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 35.980, -106.090
Heavy rain near Santa Clara Pueblo caused the Santa Clara Creek to overflow its banks and cause flash flooding in the area. No damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
- Damaging Wind in North Dakota, July 31, 202256 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034419, 1034420, 1034421, 1034422.